NEW YORK (Reuters Health) – Women with breast cancer treated with anthracycline-taxane based regimens are more likely to become amenorrheic than women treated with just anthracyclines or conventional chemotherapy, an Iranian study indicates.
Dr. Safa Najafi with the Iranian Center for Breast Cancer in Tehran, and colleagues point out in their report in the October 27 online issue of Menopause that ovarian failure and infertility are concerns for many younger women undergoing cancer chemotherapy.
“CIA (chemotherapy-induced amenorrhea) is of particular concern in Iran,” the authors note, “because more than 40% of breast cancers occur in premenopausal women (18% in women <30 y, 25% in women between 30 and 39 y, and 2% in women 40-49 y).”
To examine the impact of various chemotherapy regimens on subsequent amenorrhea rates, the team analyzed outcomes in 226 premenopausal women who had received one of three types of treatment for breast cancer: conventional (cyclophosphamide/methotrexate/5-fluorouracil), anthracycline based, and anthracycline-taxane based.
The investigators found that rates of CIA in the three groups were 52.5%, 66.7% and 78.7%, respectively, according to the report.
Menstruation resumed after a median of 9 months in 34.4% of the affected women, with no statistically significant differences in the rate of resumption between the treatment groups.
“Of all of the risk factors that were evaluated in the study, anthracycline-taxane-based regimens (odds ratio, 4.059) and age older than 40 years (odds ratio, 3.568) were the most important factors in the development of CIA,” Dr. Najafi and colleagues report.
They say that most previous studies of amenorrhea after chemotherapy have examined combination adjuvant regimens, making it difficult to evaluate the effect of the taxane per se. “In our study, however, the contribution of taxane was studied separately,” the authors point out.
They add, “According to a demographic study, the age at which young people get married has been increasing. It would obviously be extremely unfortunate for young couples to become infertile because of chemotherapy when this situation is nearly preventable.”
Taxane-based regimens as a risk factor for chemotherapy-induced amenorrhea